Advertisement

Reactions Weekly

, Volume 1709, Issue 1, pp 171–171 | Cite as

Multiple drugs

Treatment failure in restoration of spontaneous circulation: case report
Case report
  • 87 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 69-year-old woman did not respond to atropine, calcium, dopamine, epinephrine, isoprenaline [isoproterenol] and magnesium following a cardiac arrest due to unintentional poisoning with foxglove.

The woman presented to the emergency department complaining of generalised weakness, nausea and vomiting after consuming tea made from leaves presumed to be comfrey. Her BP soon dropped to 75/40mm Hg. Her pulse rate was found to be 30-40 bpm. She was administered IV fluids and atropine, with minimal response. Her condition deteriorated further, and progressed to cardiac arrest. Following a suspicion of unintentional foxglove poisoning, she was administered atropine, calcium, dopamine, epinephrine, isoprenaline and magnesium [routes and dosages not stated] in order to restore spontaneous circulation. Transvenous pacing and cardiopulmonary resuscitation were performed. However, spontaneous circulation could not be restored, and she expired.

Author comment: "Despite ongoing CPR and administration of atropine, epinephrine, magnesium, calcium, isoproterenol, dopamine and transvenous pacing, return of spontaneous circulation was not achieved, and the patient expired."

Reference

  1. Hughes A, et al. Letter in response to "fatal cardiac glycoside poisoning due to mistaking foxglove for comfrey". Clinical Toxicology 56: 447-449, No. 6, Jun 2018. Available from: URL: http://dx.doi.org/10.1080/15563650.2017.1398329 -USAGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations